Mum, 56, who took weight loss drug to slim down for daughter’s wedding dies

She suffered from constant nausea, vomiting and diarrhea.

Mum, 56, who took weight loss drug to slim down for daughter’s wedding dies
mum dies after taking ozempic
Trish Webster, 56, was prescribed the weight loss drug Ozempic (Picture: CBS)

A woman’s husband believes she died from a fatal side effect after taking the weight loss drug Ozempic.

Trish Webster, 56, from Australia, was prescribed the weight loss drug ahead of her daughter’s wedding despite not being diabetic.

Ozempic is a diabetes drug with a side effect of significant weight loss.

She suffered from constant nausea, vomiting and diarrhea and lost 16kg (35lbs) on Ozempic and Saxenda over five months.

Trish collapsed in her home on January 16 and a ‘brown substance’ foamed from her mouth.

She was pronounced dead at the scene despite her husband’s best efforts to do CPR and help her breathe by rolling her onto the side.

Her cause of death was recorded as ‘acute gastrointestinal illness’ by doctors who noted Ozempic has been known to cause fatal intestine blockages.

Roy Webster, Trish’s husband, believes Ozempic may have been the cause of her death and has called for a full inquiry.

A heartbroken father has issued a desperate plea to Australians to be aware of the dangerous side effects of
Her husband Roy believes Ozempic is responsible for Trish’s death (Picture: CBS)
A heartbroken father has issued a desperate plea to Australians to be aware of the dangerous side effects of
Trish lost a total 16 kilos from taking Ozempic (Picture: CBS)

He spoke to 60 Minutes Australia and said: ‘She went back a couple of times to the doctor saying she was sick and she had diarrhea and nausea.

‘[But she didn’t stop taking it because] my daughter was getting married and she just kept mentioning that dress that she wanted to wear.

‘She went to the dressmaker to get the measurements. It was one big nightmare from there.’

He added: ‘I never thought you could die from [Ozempic]. It’s just awful. I didn’t know that could happen to a person.

‘She shouldn’t be gone, you know? It’s just not worth it, it’s not worth it at all.’

A heartbroken father has issued a desperate plea to Australians to be aware of the dangerous side effects of
She died in January earlier this year (Picture: CBS)

Trish had tried to diet and go to the gym to lose weight but both proved to be unsuccessful.

She was on Ozempic for three months then switched to Saxenda because of major shortages.

Ozempic’s popularity continues to surge with more than nine million prescriptions in the US alone over the last three months of 2022.

Many patients who do not have diabetes are being prescribed the drug due to its ability to suppress hunger and spark weight loss.

However it is rare for deaths to be recorded among patients taking Ozempic.

What is Ozempic?

Ozempic is an injectable prescription medicine used along with diet and exercise to improve blood sugar (glucose) in adults with type 2 diabetes.

It is also used to reduce the risk of major cardiovascular events such as heart attack, stroke, or death in adults with type 2 diabetes with known heart disease.

It is not for use in people with type 1 diabetes and is not known if it is safe and effective for children under the age of 18 or those with pancreatitis.

Ozempic is known to cause possible side effects like thyroid tumors and people are urged to get in contact with their doctor if they get a lump or swelling in the neck, hoarseness, trouble swallowing, or shortness of breath.

Other side effects are listed below and include:

  • inflammation of your pancreas (pancreatitis)
  • changes in vision
  • low blood sugar (hypoglycemia)
  • kidney problems (kidney failure)
  • serious allergic reactions
  • gallbladder problems

Data from the Food and Drug Administration (FDA) showed 51 fatalities have been reported.

In Australia there have been three deaths reported among people on Ozempic and one among those on Saxenda.

But it is unclear for how many of these the drug may have been involved in their death. 

Two deaths recorded in Ozempic patients led the agency to add the side effect ‘ileus’ to the warning label of the drug, a medical condition where the intestines become partially or completely blocked.

Warning signs of ileus can include major abdominal pain and bloating, vomiting, severe constipation and cramps.

Get in touch with our news team by emailing us at [email protected].

For more stories like this, check our news page.